Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

July 14, 2021La Paz County, Arizona

NWS Phoenix, AZ issued this special weather statement at Jul 14, 2021, 9:35 PM MST for La Paz County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2021, 9:35 PM MST (04:35 UTC)
Expired
Jul 14, 2021, 10:15 PM MST
In force
40 min
Issued by
NWS Phoenix, AZ

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 153 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 4.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
2204 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

829 
WWUS85 KPSR 150435
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
935 PM MST Wed Jul 14 2021
 
AZZ533-150515-
Central La Paz AZ-
935 PM MST Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ COUNTY UNTIL
1015 PM MST...

At 934 PM MST, Doppler radar was tracking a strong thunderstorm near
Vicksburg, or 37 miles southeast of Parker, moving south at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Vicksburg, Brenda, Vicksburg Junction and Harcuvar. 

This includes the following highways...
AZ Interstate 10 between mile markers 30 and 52.
US Highway 60 between mile markers 31 and 54.
AZ Route 72 between mile markers 37 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3383 11391 3385 11383 3376 11364 3351 11365
      3351 11385 3357 11400 3367 11404
TIME...MOT...LOC 0434Z 343DEG 13KT 3375 11382 

$$

JS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 14, 5:18 PM MST, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 14, 5:18 PM MST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
518 PM MST Wed Jul 14 2021

.UPDATE...Updated aviation discussion.

&&

.SYNOPSIS...
The threat for heavy rain will continue across central Arizona this
morning, then taper off for the afternoon. Thunderstorms will
remain in the forecast the next several days across central
Arizona, then expand into southwest Arizona and southeast
California this weekend and continue into next week. Temperatures
will remain within a couple degrees of normal for mid July through
the next week.

&&

.DISCUSSION...
Widespread rainfall occurred across much of South-Central AZ early
this morning as a shortwave rotating southward around a strong upper-
level high center into the region, acting on a per-existing very
moist and unstable airmass (PWAT's aoa 1.80 inch and CAPES aoa 1200
J/KG). Rainfall amounts in the 1-2 inch range occurred over parts of
the west valley and over some of the southern Gila County burn
scars. The shortwave responsible for this rainfall has since moved
off to the south, leaving just some debris clouds and light showers
over the region at this hour.

For the rest of today and tonight, prospects for early evening
convection has diminished somewhat, with most of the hi-res CAM
models now showing any most convective activity not making its way
into the lower deserts. This outcome makes sense, giving the worked-
over nature of the airmass (temps only in the low-mid 90's across
the Phoenix area at this hour). Chances for convection look better
over the higher terrain, likely aided by upslope flow. As far as the
overnight hours, there continues to be a consistent signal that
another shortwave will likely rotate southward into the region
sometime late tonight/early Thu morning. Just like yesterday at this
time, a reflection of this potential incoming shortwave can be seen
in widespread convective activity over east-central NV. It does
appear that the CAMs are not as bullish with rainfall amounts as
they were with this morning's activity, but certainly some locally
heavy rainfall totals cannot be ruled out. Given the wet antecedent
conditions and the potential for additional heavy rainfall, the
decision was made to extend the Flash Flood Watch through 11 am Thu
for the burn scar areas.

The overall flow weakens further on Thursday and Friday, pointing
to more of a slow moving afternoon mountain thunderstorm regime
with potential for outflow driven activity into the deserts during
the evening hours. Several extended CAMs point out this scenario,
but we may go back to struggling with sufficient instability
parameters across lower elevations for sustained convection and
instead see more outflows only.

This weekend into next week, a large H5 anti-cyclone develops
over the northern plains, producing a broad easterly flow across
the Southwest. Boundary layer moisture won't drastically increase
across Arizona but it will spill west into California. This
pattern has potential to translate convection off the mountains of
eastern Arizona and well into the deserts including all the way
to the Imperial Valley. Likewise the elevated moisture could
activate the coastal mountains and even desert mountains. GEFS and
EPS members depict increasing QPF values beginning Sunday and
continuing for several days. So another potential for a more
widespread active weather period coming up.

Unfortunately not as much cooling appears to be happening now as
previously indicated, with temperatures hanging within a couple
degrees of seasonal normals through the forecast period.

&&

.AVIATION...Updated at 2312z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Earlier thunderstorm activity has mostly stabilized the air mass
over the Phoenix area, which should limit thunderstorm chances
only to about 20% for this evening. Still a chance that an outflow
boundary creates a wind shift out of the north, but this looks
most likely at KDVT and KSDL. Removed the mention of this at
KPHX/KIWA, with only a low (30%) chance that a brief wind shift
out of the north occurs. Otherwise, typical diurnal winds will
prevail through mid-morning.

More uncertain is the potential for shower/thunderstorm activity
after 10Z. Similar to early Wed morning, outflow from ongoing
thunderstorm activity well to the north may trigger thunderstorms
near or to the south of the Phoenix area. If storms develop,
coverage is not expected to be as widespread as this morning, but
localized heavy rain and strong wind gust impacts with temporarily
reduced CIGs are possible. Confidence still remains fairly low in
this scenario unfolding (30-40%).

Otherwise, expecting not as much activity by late morning early
afternoon with typical diurnal winds. Isolated
showers/thunderstorms may develop around south-central Arizona
late in the afternoon with the potential for an outflow boundary,
but uncertainty is very high. Periods of FEW-SCT clouds around 10K
ft can be expected.

Southeast California/Southwest Arizona including KIPL and KBLH:
Southerly to southeasterly winds are anticipated to last through
the TAF period with afternoon gusts nearing 25 knots. Showers and
storms may approach portions of southwest Arizona, but no major
impacts are anticipated with ceilings remaining at or above 8-9
kft. Wind speeds will subside after sunset tonight.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Temperatures will hover near seasonal averages as monsoon moisture
remains in place over the region. Storm coverage during the end of
the week may not be as widespread as earlier in the week, but
activity may increase again early next week across the entire
region. Scattered showers and storms chance will be greatest over
higher terrain of eastern districts (30-60%) with lower chances
(20-30%) in western districts. Even if storm coverage is lower,
lightning and locally heavy rainfall will continue to be possible.
Significant flooding may be experienced on previously burned areas
of Gila County. Minimum afternoon humidity levels will mostly fall
into a 20-40% range in eastern districts and 15-25% range further
west. Overnight recovery will generally be 40-90% in eastern
mountain areas, but only 30-50% for lower deserts, and 50-80% in
the Imperial Valley. Aside from thunderstorm influenced gusty
winds, speeds will typically be fairly light under 20 mph.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Thursday morning for AZZ545-547-552-
     555>558-560>563.

CA...None.
&&

DISCUSSION...Percha/Iniguez
AVIATION...Rogers/Hopper
FIRE WEATHER...18/Iniguez

In the hours before

Special weather statement, Jul 14, 7:32 PM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
732 PM MST Wed Jul 14 2021

AZZ533-150300-
Central La Paz AZ-
732 PM MST Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA PAZ COUNTY UNTIL
800 PM MST...

At 730 PM MST, Doppler radar was tracking a strong thunderstorm near
Alamo Lake, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Alamo Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3419 11333 3411 11342 3405 11367 3409 11374
      3420 11377 3424 11373 3421 11367 3423 11361
      3431 11353 3429 11336 3432 11334 3431 11333
TIME...MOT...LOC 0230Z 227DEG 42KT 3420 11366

JS
Special weather statement, Jul 14, 7:51 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
751 PM MST Wed Jul 14 2021

AZZ531-536-538-539-559-150330-
Sonoran Desert Natl Monument AZ-Gila River Valley AZ-Kofa AZ-
Tonopah Desert AZ-Gila Bend AZ-
751 PM MST Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA AND MARICOPA
COUNTIES UNTIL 830 PM MST...

At 750 PM MST, Doppler radar was tracking a strong thunderstorm near
Sentinel, or 28 miles west of Gila Bend, moving south at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gila Bend, Sentinel and Hyder.

This includes the following highways...
AZ Interstate 8 between mile markers 84 and 112.
AZ Route 85 between mile markers 8 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3293 11341 3285 11327 3272 11315 3268 11289
      3279 11276 3298 11280 3300 11315 3319 11325
      3325 11336 3321 11350 3306 11347
TIME...MOT...LOC 0250Z 002DEG 12KT 3289 11317

JS
Local storm report, Jul 14, 9:21 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
921 PM MST WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     TSTM WND GST     2 NW WENDEN             33.85N 113.57W
07/14/2021  M69 MPH          LA PAZ             AZ   MESONET

            MESONET STATION AS887 WENDEN.

&&

SB
Special weather statement, Jul 14, 9:21 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
921 PM MST Wed Jul 14 2021

AZZ533-534-538-150500-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
921 PM MST Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 1000 PM MST...

At 921 PM MST, Doppler radar was tracking a strong thunderstorm near
Wenden, or 34 miles south of Alamo Lake, moving southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wenden, Gladden and Salome.

This includes the following highways...
AZ Interstate 10 between mile markers 53 and 73.
US Highway 60 between mile markers 57 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3355 11365 3374 11364 3389 11355 3392 11325
      3366 11321 3345 11339
TIME...MOT...LOC 0421Z 305DEG 21KT 3377 11355

JS
Local storm report, Jul 14, 9:26 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
926 PM MST WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     TSTM WND GST     2 NW WENDEN             33.85N 113.57W
07/14/2021  M69 MPH          LA PAZ             AZ   MESONET

            MESONET STATION AS887 WENDEN.

&&

JS
Special weather statement, Jul 14, 9:35 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
935 PM MST Wed Jul 14 2021

AZZ533-150515-
Central La Paz AZ-
935 PM MST Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ COUNTY UNTIL
1015 PM MST...

At 934 PM MST, Doppler radar was tracking a strong thunderstorm near
Vicksburg, or 37 miles southeast of Parker, moving south at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Vicksburg, Brenda, Vicksburg Junction and Harcuvar.

This includes the following highways...
AZ Interstate 10 between mile markers 30 and 52.
US Highway 60 between mile markers 31 and 54.
AZ Route 72 between mile markers 37 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3383 11391 3385 11383 3376 11364 3351 11365
      3351 11385 3357 11400 3367 11404
TIME...MOT...LOC 0434Z 343DEG 13KT 3375 11382

JS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:17 PM MSTSpecial Weather StatementPSR43 min
Jul 14, 5:35 PM MSTSpecial Weather StatementPSRLa Paz40 min
Jul 14, 6:02 PM MSTSpecial Weather StatementPSR43 min
Jul 14, 6:06 PM MSTSpecial Weather StatementPSRLa Paz39 min
Jul 14, 6:16 PM MSTSpecial Weather StatementPSR44 min
Jul 14, 6:23 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 14, 6:35 PM MSTAreal Flood AdvisoryPSRLa Paz115 min
Jul 14, 6:38 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 14, 6:48 PM MSTSpecial Weather StatementPSR42 min
Jul 14, 7:03 PM MSTSpecial Weather StatementPSRMaricopa42 min
Jul 14, 7:32 PM MSTSpecial Weather StatementPSR28 min
Jul 14, 7:51 PM MSTSpecial Weather StatementPSR39 min
Jul 14, 8:04 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa3 hr
Jul 14, 8:10 PM MSTAreal Flood AdvisoryPSRMaricopa, Yuma3 hr
Jul 14, 8:31 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Maricopa5 hr
Jul 14, 9:21 PM MSTSpecial Weather StatementPSR39 min
Jul 14, 9:52 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa38 min
Jul 14, 10:30 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Maricopa4 hr
Jul 15, 5:14 AM MSTSpecial Weather StatementPSRPinal46 min
Jul 15, 5:18 AM MSTSpecial Weather StatementPSRPinal42 min
Jul 15, 5:44 AM MSTAreal Flood AdvisoryPSRPinal3 hr
Jul 15, 2:36 PM MSTAreal Flood AdvisoryPSRMaricopa33 min
Jul 15, 2:46 PM MSTSpecial Weather StatementPSRMaricopa44 min
Jul 15, 2:48 PM MSTAreal Flood AdvisoryPSRMaricopa14 min
Jul 15, 3:02 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 15, 3:09 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 15, 3:31 PM MSTSpecial Weather StatementPSRMaricopa44 min
Jul 15, 3:41 PM MSTSpecial Weather StatementPSRGila49 min
Jul 15, 3:56 PM MSTSpecial Weather StatementPSR49 min
Jul 15, 4:04 PM MSTSpecial Weather StatementPSR41 min
Jul 15, 4:20 PM MSTSpecial Weather StatementPSRLa Paz40 min
Jul 15, 4:22 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 15, 4:26 PM MSTSevere Thunderstorm WarningPSRMaricopa49 min
Jul 15, 4:28 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 15, 4:30 PM MSTSpecial Weather StatementPSRGila45 min
Jul 15, 4:41 PM MSTSevere Thunderstorm WarningPSRMaricopa49 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.